Medical Matters > Symptom: Tinnitus

ME Essential Summer 2019

Question

For the past few months, I’ve been hearing strange hissing and clicking noises in my ears. Not surprisingly, this makes concentration and sleeping even more difficult than usual. My GP has diagnosed a condition called tinnitus. He says it’s quite common and there’s not much he can do to help because drug treatments aren’t normally very useful. I have heard that tinnitus is more common if you have ME. Is there anything you can suggest that may help?

Answer

Tinnitus is the medical name for hearing unusual noises in the ear – buzzing, hissing, ringing or whistling noises are all common descriptions. It can occur in a fairly wide range of ear, medical (including ME/CFS) and psychological illnesses (e.g., stress and anxiety). Sometimes it appears for no obvious reason. Tinnitus can also be caused by medications such as antibiotics, aspirin, non-steroidal painkillers like ibuprofen/Brufen and diuretics (water-losing tablets).

Tinnitus can be intermittent or persistent and varies from mild to severe. In some cases it becomes persistent and disabling. Sometimes, tinnitus gradually disappears over the course of time. Whilst there are no simple solutions, there is some good general information on diagnosis and management of tinnitus on the NHS website (see below).

The first step for anyone who is suffering from tinnitus is to go and speak to their GP, who should take a proper history and examine the ears and hearing. This is especially important if there are any other symptoms such as vertigo or loss of hearing – as this could indicate a more serious explanation. A good GP should be able to explain and discuss the various drug and non-drug treatment options.

These include the use of a masking device (where a pleasant background sound is used to mask the unpleasant tinnitus noise) and relaxation techniques. Unfortunately, drug treatments are normally of very limited value. However, there are some prescription-only drugs, including amitriptyline, a tricyclic antidepressant which is used in ME/CFS to help pain and sleep, which may be worth trying in more persistent or severe cases. If tinnitus persists, or becomes more disabling, you can ask for a referral to a hospital ENT department, who are the experts when it comes to assessing and managing tinnitus.

More information

MEDICAL DISCLAIMER

Medical Matters is for information purposes only. The answers provided by Dr Shepherd and the ME Association’s other expert advisers should not be construed as medical advice. We recommend that any information you deem relevant is discussed with your GP as soon as possible. It is important to obtain advice from a GP who is in charge of your clinical care, who knows you well, and who can consider other likely causes for symptoms. Seek personalised medical advice whenever a new symptom arises, or an existing symptom worsens. Don't assume that new or worsened symptoms are a result of having ME/CFS.

Search Medical Matters

Shopping Cart